Why would these IV meds be on my tomorrow patient's chart? - page 3
So tomorrow I'm taking care of my very first adult health (patho) patient! Yaay! And one of the things my preceptor wants us to do is to go in the day before (that is, Sunday) and write down all the assigned patient's meds. ... Read More
- 2Sep 24, '12 by marycarneyQuote from KelRN215Virtually all of our patients in the PICU are on what we affectionately refer to as 'life-saving Pepcid'!!!Some MDs have a habit of putting EVERY post-op patient on a PPI or a H2 antagonist for "gut protection" while in the hospital. There is evidence for the use of these meds in the ICU but little evidence to support its use in the general hospital population:
Stress ulcer prophylaxis in hospitali... [Am J Health Syst Pharm. 2007] - PubMed - NCBI
When I worked in the hospital, absolutely EVERY patient in the ICU came to the floor with an order for IV Zantac q8hr. Didn't matter if they were 4 days post-op, had been eating since POD #1 and only remained in the ICU because there were no floor beds available, they'd still be on IV Zantac. That would be immediately dc'd as soon as they hit the floor unless they were on steroids and, if they were on steroids, it would be changed to PO.
- 0Sep 24, '12 by GrnTeaDon't forget that as an H2 (histamine 2) blocker it will also have ...d'oh...antihistamine effects. Maybe helpful for minor blood component allergy. (I learned this when my allergist included it in a cocktail of meds with antihistamine effects for an idiopathic allergic reaction. Doxepin does too. Who knew?)
- 0Sep 24, '12 by GrnTeaTo review the use of anticoagulants in DVT or PE: Anticoagulants do not treat clots. Anticoagulants decrease clotting ability so a clot will be less likely to form, and if formed already, will be less likely to grow.
If you review your physiology you will discover what happens to clots already formed in the body-- do they sit there forever? Nope. What your anticoagulant does is hold the fort until those clots are dealt with by other forces (which you will go look up now).
Don't feel bad, it's a depressingly common misunderstanding, which (alas) then spills over into inaccurate or misleading patient teaching. Get it right now and you'll never forget it.